Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 118, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 17, 2000, 4:15 PM EST for Montgomery County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 4:15 PM EST (21:15 UTC)
- Expired
- Aug 17, 2000, 5:00 PM EST
- In force
- 45 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, IN
The radar
The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:49 PM EST | Hail 1.75 | Alamo, IN | |
| Aug 17, 5:05 PM EST | Hail 1.75 | Alamo, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 497 m²/s²
- 0-3 km storm-relative helicity
- 556 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 172116 SVRIND INC107-172200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 415 PM EST THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF CRAWFORDSVILLE * UNTIL 500 PM EST * AT 413 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WAYNETOWN...OR ABOUT 10 MILES WEST OF CRAWFORDSVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CRAWFORDSVILLE AT 435 PM EST DARLINGTON AT 450 PM EST NEW ROSS AT 500 PM EST REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. YOU MAY ALSO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE ONLINE AT WWW.CRH.NOAA.GOV/IND. LAT...LON 4017 8710 3997 8710 3991 8672 4019 8671 DT/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST THU AUG 17 2000 SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A WARM FRONT THROUGH THE FORECAST AREA. A COLD FRONT WILL PASS LATER TONIGHT AND END THE THREAT OF SEVERE WEATHER. COOLER AND LESS HUMID AIR WILL MOVE IN LATER TONIGHT AND TOMORROW. THE WARM FRONT WAS FROM LOW PRESSURE OVER NORTHWEST ILLINOIS... THROUGH SOUTHWEST INDIANA THIS AFTERNOON. AN UPPER LEVEL TROUGH WAS MOVING SOUTHEAST FROM THE UPPER MISSISSIPPI VALLEY. THE AIR OVER THE AREA WAS BECOMING MORE UNSTABLE AS TEMPERATURES AND DEW POINTS ROSE. SURFACE BASED LIFTED INDEXES WERE AS LOW AS -10 OVER THE SOUTHWEST PART OF THE AREA. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE WARM FRONT AS CAP OVER AREA WEAKENS. MODELS HAVE THE SURFACE LOW PRESSURE MOVING PAST THE AREA BY SHORTLY AFTER MIDNIGHT. THE FRONT IS FORECAST TO MOVE SOUTH OF THE AREA BY MORNING. EXTENSIVE CLOUDINESS NORTHWEST OF THE SURFACE LOW PRESSURE THIS AFTERNOON IS FORECAST TO BE OVER THE AREA LATER TONIGHT AND TOMORROW MORNING. MODELS AGREE...MOVING SURFACE HIGH PRESSURE OVER THE UPPER GREAT LAKES TOMORROW NIGHT AND SATURDAY. COOLER AND LESS HUMID AIR IS FORECAST FOR THE AREA. AN UPPER IMPULSE FORECAST TO MOVE EAST FROM THE PLAINS STATES MAY BRING INCREASING HIGH CLOUDINESS TO THE FORECAST AREA SATURDAY. GUIDANCE TEMPERATURES ARE REASONABLE. WITH MORNING CLOUDINESS TOMORROW AND COLD AIR ADVECTION...HAVE TENDED TOWARD THE COOLER AVN TEMPERATURES. LOWER DEW POINTS OVER THE NORTHERN PLAINS STATES SUGGEST TEMPERATURES WILL FOLLOW THE COOLER AVN TOMORROW NIGHT. WITH SOME INCREASE IN CLOUDS SATURDAY...TEMPERATURES ARE MORE LIKELY TO CONTINUE TO FOLLOW THE COOLER AVN. .IND...NONE. DS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:55 PM EST | Tornado Warning | IND | Montgomery | 35 min |
| Aug 17, 5:18 PM EST | Tornado Warning | IND | Putnam | 27 min |
| Aug 17, 5:27 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 48 min |
| Aug 17, 5:30 PM EST | Severe Thunderstorm Warning | IND | Boone, Montgomery | 45 min |
| Aug 17, 6:12 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 33 min |
| Aug 17, 6:13 PM EST | Severe Thunderstorm Warning | IND | Fountain | 32 min |
| Aug 17, 6:22 PM EST | Tornado Warning | IND | Hendricks | 23 min |
| Aug 17, 6:24 PM EST | Severe Thunderstorm Warning | IND | Marion, Morgan | 36 min |
| Aug 17, 6:29 PM EST | Severe Thunderstorm Warning | IND | Montgomery | 31 min |
| Aug 17, 6:37 PM EST | Severe Thunderstorm Warning | IND | Johnson | 23 min |
| Aug 17, 6:44 PM EST | Severe Thunderstorm Warning | IND | Hendricks | 31 min |
| Aug 17, 6:59 PM EST | Severe Thunderstorm Warning | IND | Johnson, Marion | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.